Thunderstorm Wind, Weld
- When
- July 29, 11:53 AM MST
- Where
- Weld County, 11 mi E of Briggsdale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.633, -104.100
4 hail, 1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 29, 1:45 AM MST, 10 hours 8 minutes earlier.
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 245 AM MDT TUE JUL 29 2003 SHORT TERM DISCUSSION: NNW FLOW ALOFT WL CONT OVR AREA TODAY AS LOW LVL MSTR REMAINS OVR NERN CO. SOME TYPE OF FEATURE HAS BEEN GENERATING CONVECTION OVR NRN AND CNTRL WY TONIGHT AND APPEARS THIS MAY BE RELATED TO MID LVL THERMAL TROF MESO-ETA GRIDDED DATA SHOWS MOVE SE ACRS WY. APPEARS THIS MID LVL THERMAL TROF WL MOVE INTO NRN CO LATER THIS AFTN AND EVENING AND MAY HELP TO ENHANCE TSTM DEVELOPMENT. MEANWHILE MESO-ETA IS SHOWING SOME TYPE OF FNT/BNDRY MOVING INTO NRN BORDER AREA BY 21Z AND THEN SURGING INTO THE URBAN CORRIDOR BY 00Z. THIS FEATURE IS 6 HOURS FASTER IN THE 06Z RUN AS COMPARED TO THE 00Z RUN. IF THIS BNDRY DOES MOVE INTO NERN CO LATER THIS AFTN THEN TSTMS MAY DVLP ALONG THIS BNDRY OVR THE PLAINS WITH ADDITIONAL DEVELOPMENT OCCURRING IN AND NR THE FOOTHILLS AS ELY FLOW IS ENHANCED BY AROUND 00Z. WITH APPROACH OF COOLING ALOFT AND INCREASING MID LVL FLOW COULD SEE A FEW SVR STORMS WITH LARGE HAIL. MEANWHILE PRECIPITABLE WATER VALUES ARE STILL FCST NR AN INCH SO HEAVY RAINS WL STILL BE PSBL. AM A LITTLE CONCERNED ABOUT THE DEPTH OF LOW LVL EASTERLY FLOW MESO-ETA IS SHOWING ADVECTING INTO THE FOOTHILLS EARLY THIS EVENING WHICH COULD LEAD TO TRAINING OF CELLS AND LEAD TO SOME VERY HEAVY RAINFALL AMOUNTS TO THE W AND SW OF DENVER HOWEVER WL NOT ISSUE A FLASH FLOOD WATCH AND LET NEXT SHIFT EVAULATE NEXT RUN OF MESO-ETA TO SEE IF IT REMAINS CONSISTENT WITH TIMING AND STRENGTH OF BNDRY MOVING INTO AREA. AS FAR AS TEMPS TODAY READINGS MAYBE A FEW DEGREES WARMER THAN YESTERDAY BUT HIGHS OVR NERN CO SHOULD STAY MOSTLY IN THE 80S. KLEYLA LONG TERM DISCUSSION...WEDNESDAY THROUGH FRIDAY...HIGH AMPLITUDE UPR RIDGE OVR THE GREAT BASIN WILL CONTINUE TO DEFLECT PACIFIC AND GULF MOISTURE WESTWARD AWAY FM COLORADO...DECREASING OUR CHANCES FOR MEASURABLE RAINFALL AT LEAST THROUGH FRIDAY. MODEL SOUNDINGS SHOW CLOUD BASES RISING AS LAYER PRECIPITABLE H2O VALUES LOWER TO AROUND A HALF INCH THURSDAY AND FRIDAY. STILL ENOUGH BNDRY LAYER MOISTURE AROUND TO SPAWL A FEW THUNDERSTORMS DURING PERIOD OF MAX HEATING. WEAK PERTURBATIONS EMBEDDED WITHIN THE NORTHWEST FLOW WILL ALSO PROVIDE A FOCUS FOR THESE GUSTY HIGH BASED STORMS. SHOULD SEE A SLOW GRADUAL WARMUP THROUGH THE PERIOD WITH TEMPS ON THE PLAINS RETURNING TO THE LOWER AND MID 90S. AVN/GFS MOS TEMP GUIDANCE HAS CONSISTANTLY REMAINED TOO COOL. HAVE ADJUSTED GUIDANCE NUMBERS UPWARD BY SEVERAL DEGS. SATURDAY THROUGH MONDAY...MEDIUM RANGE MODELS SHOW THE WESTERN RIDGE MIGRATING EASTWARD ACROSS THE SOUTHERN/CENTRAL ROCKY MTNS DURING THE WEEKEND. THE EUROPEAN MODEL HAS COME AROUND TO THE GFS IN ITS MORE EASTWARD PLACEMENT OF THE RIDGE. THIS SHIFT IN THE RIDGE...ALBEIT SHORT TERM...SHOULD ALLOW FOR A FAIRLY DEEP PLUME OF SUBTROPICAL MOISTURE TO STREAM NORTH OUT OF MEXICO AND THE DESERT SOUTHWEST ONCE THE RIDGE AXIS PASSES EAST OF THE CONTINENTAL DIVIDE SOMETIME ON SATURDAY. SHOULD SEE DEWPOINTS RETURNING TO THE 60S ON THE PLAINS AND 50S IN MTN LOCALS...TOGETHER WITH AN INCREASE IN PRECIPITABLE H20 VALUES AND CONVECTIVE ACTIVITY. LIGHT W-SWLY STEERING WINDS WILL ALSO INCREASE THE LIKELIHOOD OF HEAVY RAINFALL. CHANCE OF SHOWERS AND THUNDERSTORMS ALREADY IN THE FORECAST FOR THE SATURDAY THROUGH MONDAY TIME FRAME AS WELL AS SLIGHTLY LOWER TEMPS. BAKER .DEN...NONE.
COZ030>051-301200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1050 AM MDT TUE JUL 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY AND LINGER INTO THE EVENING HOURS. SOME OF THE STORMS WILL PRODUCE AREAS OF HEAVY RAINFALL. IN ADDITION A FEW STORMS MAY ALSO BE SEVERE AND PRODUCE LARGE HAIL. ABUNDANT MOISTURE REMAINS IN PLACE OVER THE AREA TODAY AND COMBINED WITH A DISTURBANCE MOVING SOUTHEAST OUT OF WYOMING...SCATTERED THUNDERSTORMS SHOULD DEVELOP IN MOST AREAS. IN ADDITION A WEAK COLD FRONT WILL MOVE INTO NORTHEAST COLORADO LATER THIS AFTERNOON AND WILL ALLOW FOR AN INCREASE IN EASTERLY LOW LEVEL FLOW INTO THE FOOTHILLS. THUS THIS COULD LEAD TO SOME VERY HEAVY RAINFALL AMOUNTS IN AND NEAR THE FOOTHILLS LATE THIS AFTERNOON AND EVENING ESPECIALLY TO THE WEST AND SOUTHWEST OF DENVER. THE FLOW ALOFT WILL INCREASE SOMEWHAT TODAY AND WITH SOME COOLING ALOFT THERE IS THE POTENTIAL FOR A FEW STORMS TO PRODUCE LARGE HAIL ESPECIALLY OVER THE NORTHEAST PLAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ONLY ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS MAINLY OVER AND NEAR THE MOUNTAINS AND HIGHER TERRAIN ARE EXPECTED ON WEDNESDAY AND THURSDAY. THERE WILL BE A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY FROM FRIDAY THROUGH MONDAY. A FEW OF THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. NORTHWESTERLY FLOW ALOFT WILL DRY THE AIR MASS OVER THE FORECAST AREA ON WEDNESDAY AND THURSDAY. A MONSOONAL FLOW OF TROPICAL MOISTURE ALOFT WILL RETURN TO THE CENTRAL ROCKY MOUNTAINS OVER THE WEEKEND AND PERSIST INTO EARLY NEXT WEEK. THIS WILL INCREASE THE CHANCE FOR CONVECTIVE ACTIVITY ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON. D-L/GARD...WFO BOULDER
The Cheyenne radar (KCYS), 83 km away, was scanning. The volume nearest the first event began at 18:50 UTC.
4 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Heavy rainfall caused flooding and flash flooding problems in north central Jefferson County. Officials were forced to briefly close State Highway 93, north of Golden, which was flooded by runoff and littered with debris. In Golden, flash floods left several backyards and basements full of standing water. At least one car was submerged in a garage. Radar estimated 1 to 1.5 inches of rain had fallen in the area in approximately 30 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334777, 5334779, 5334778, 5334774, 5334775, 5334776.